Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Estrace


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

[posted 03/29/2000]
Question: My husband is concerned about my continuing to take Estrace (1 mg) as he doesn't want us taking anything absolutely not necessary. I finally started taking 1/2 dosage about 6 weeks ago. I don't feel any differently (although at 52 years old I continue to experience stress/fatigue with work but blood work shows no problem). I have one aunt who recently discovered breast cancer at age 69, but no other else in family has had it. Please give me your advice whether Estrace is truly necessary to continue (ovaries/uterus removed in 1996) and whether I am ill-advised to take only 1/2 dosage. Thank you.

Answer: The benefits of estrogen replacement are present in every area of your health except possibly in breast cancer. The best overall study was done on nurses over the last 20 years. About 5000 took estrogen and 5000 did not. The nurses taking estrogen had an average increase in longevity of 2-3 years as well as a significant improvement in quality(less strokes, more independent living, less pain and disability scores). Dementia was not scored, but there are several studies suggesting less dementia on estrogen. If any other drug did this, people would line up. I recommend estrogen highly unless there is a strong family history of breast cancer. The other potential risk is cancer of the uterus-the only proven risk by the way-and yours is surgically absent. I'd recommend the full dose in the absence of any other risks.

Vivelle vs. Estrace [posted 8/10/98]
Question: I use Vivelle .75 and natural progesterone cream (10% compounded). The Vivelle and all the other estradiol patches cause what looks like chemical burns on my skin with severe itching. Also, after complete hyst this summer it looks as though I need something stronger. If I switch to estrace (since it is estradiol) will I be nauseous from it? I once was given a 2 mg prescription in perimenopause and got a severe migraine and nausea. Now I realize this was an overdose. Also, I have been advised that .5 mg estrace can be used sublingually, not swallowed to spare the liver. What are your opinions? However, should I be on another form of estrogen entirely since I now have no ovaries?

Answer: In general, I am a strong advocate of estrogen replacement for women unless there is a strong history of cancer of the breast. The dermal estrogens probably have less liver toxicity. I would favor them - especially if you have had migraines with estrogen since the serum levels are touted as lower. There is a new drug coming out that is a "designer" estrogen. Expensive, but without the risk of breast cancer. What the effect will be on migraines and liver toxicity remains to be seen.

Switching from Premarin to Estrace [posted 7/23/98]
Question: I'm a very sensitive (physically) person and it took me one year to get settled into premarin and now my husband's insurance company switched switched me to estrace. Will I have to endure another year of adjusting, with upset stomach and bowels?

Answer: Well, hard to know. I have patients who clearly need one brand and many who don't seem to vary much with different brands or delivery systems. Can't tell you off hand why, but you'll need to see for yourself.

Estrace - Adverse Reactions to [posted 7/17/98]
Question: I was prescribed Estrace and I got very sick, felt like I was going to pass out and had trouble breathing. After further blood test, at my insistence, they came back normal. Since I was taking the estrace for about 1 week, I have this crushing feeling on the left side of my chest. Could taking this drug when I did not need to cause any damage? Other medications that I take are Wellbutrin, xanax, and moduretic(for fluid retention).

Answer: Certainly would be uncommon/rare/unusual for estrace. The only way to tell is by stopping the drug. If the problem abates, restart the drug and see if it returns. If so discontinue the drug.

Estrace
Question: I have been taking 1 mg of Estrace for the past 3 months. Recently, I have noticed substantial hair loss. Is this a side effect of this drug?

Answer: Estrace(estradiol) is basically an estrogen replacement drug. All estrogens are metabolized through fat and other glandular tissue into testosterone. The testosterone is the hormone responsible for hair loss. However, without the estrace base, the levels will be low. Many women have hair loss in a "male pattern". This represents the loss of hair present on the genes they inherited from their parents. Their male children will usually present with earlier hair loss than average. Rogaine is usually very helpful in these women although it is expensive and necessary on a lifetime basis. However, your hair loss will continue as long as you are on the estrace.

Back to Drug InfoNet Home Page.

Back to Medication/Pharmaceutical main page.





HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.